Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

July 23, 2016Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Jul 23, 2016, 5:31 PM EDT for Lewis County, New York. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2016, 5:31 PM EDT (21:31 UTC)
Expired
Jul 23, 2016, 6:15 PM EDT
In force
44 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 33 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

978 
WWUS81 KBUF 232131
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
531 PM EDT SAT JUL 23 2016

NYZ007-008-232215-
LEWIS-JEFFERSON-
531 PM EDT SAT JUL 23 2016

...SCATTERED THUNDERSTORMS...SOME STRONG...WILL AFFECT NORTHEASTERN
LEWIS AND NORTHEASTERN JEFFERSON COUNTIES...

AT 525 PM EDT...SCATTERED THUNDERSTORMS WERE LOCATED THROUGHOUT
NORTHEASTERN LEWIS AND NORTHEASTERN JEFFERSON COUNTIES...
THESE THUNDERSTORMS ARE MOVING SOUTHEAST AT 30 MPH.

GUSTY WINDS IN EXCESS OF 30 MPH AND SMALL HAIL ARE POSSIBLE
WITH SOME OF THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT DRUM...CARTHAGE...HERRINGS...PHILADELPHIA...THERESA...ANTWERP...
HARRISVILLE...CROGHAN...DEFERIET AND KIRSCHNERVILLE.

THIS INCLUDES INTERSTATE 81 NEAR EXIT 49.
 
HEAVY RAINFALL MAY ALSO OCCUR WITH SOME OF THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4361 7511 4419 7590 4433 7570 4410 7517
TIME...MOT...LOC 2125Z 314DEG 25KT 4399 7548 

$$

WELCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 23, 4:12 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 23, 4:12 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
412 PM EDT SAT JUL 23 2016

.SYNOPSIS...
Scattered showers and thunderstorms across the North Country will
diminish through early this evening...with high pressure otherwise
bringing fair weather through the rest of the weekend. A stronger
upper level trough will then slowly cross the region Sunday night
into Monday...while producing some additional scattered showers and
thunderstorms. In the wake of a trailing cold front Monday evening...
slightly cooler temperatures will follow for midweek.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 410 pm...scattered showers and thunderstorms continue across
the Saint Lawrence Valley and North Country...in association with
a passing upper level shortwave. A few of these could still produce some
gusty winds and small hail through late afternoon/early evening given
a larger-scale environment featuring 1000-1500 j/kg of MLCAPE and
35-40kts of bulk shear. Otherwise, this activity will continue to
track off to the east-southeast in conjunction with its parent wave...
and should be clear of the North Country by around sunset.

Otherwise, fair weather will persist across the rest of the forecast
area as upper level ridging upstream and surface high pressure
moving overhead will continue to exert their influence. The presence
of noticeably drier air in place will mean that temperatures should
run around 5 degrees cooler across the board. With light winds and
clear skies tonight, we should also see patchy valley fog developing
in the Southern Tier.

The fair weather will continue through Sunday as high pressure
crosses the area. We will likely see an increase in high clouds from
the west during the afternoon ahead of an approaching upper level
trough, but any associated convection should hold off until later in
the night Sunday night. Regarding temperatures, it will be another
hot summer's day as 850mb temps climb back towards +20C. Most areas
should see readings in the upper 80s, with lower 90s in the Genesee
valley and valleys of the Southern Tier, while the North Country
will run cooler in the wake of today's shortwave passage. Highs
there should run in the lower 80s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Sunday night into Monday, an upper level trough will track from
Ontario to Quebec just south of Hudson Bay while dragging a weakly
forced frontal boundary across the lower Great Lakes region during
the day Monday. Humidity will markedly increase Sunday night ahead
of the front, with dew points surging to the upper 60s and low 70s.
The combination of warm advection/moisture advection and persistent
southwesterly flow will make for an uncomfortable sleeping night
with lows only in the low to mid 70s. The axis of deepest moisture
and weak frontal forcing will cross the region in the early morning
hours Monday, ill timed for convection. Thus expect any upstream
convection coming out of the midwest and Ontario should be
dissipating by the time approaches our area. Thus expect only some
widely scattered to isolated shower and thunderstorm coverage across
the region.

The best moisture and forcing axis will shift toward our
southeast by the time diurnal destabilization is able to aid in
kicking off more numerous showers and thunderstorms. Afternoon lake
breeze boundaries across the inland Southern Tier and North Country
regions may help to initiate these afternoon storms, which will
quickly exit our area into central NY. This does not bode well for
the drought parched regions across western NY, including the Niagara
Frontier, which will likely receive little if any precipitation.
Otherwise, it will mainly be a dry hot and humid day on Monday with
some sun poking through by the afternoon and early evening before
sunset. Winds will also increase across western NY and the Niagara
Frontier with a synoptically supported strong SWerly lake breeze. An
isolated shower or thunderstorm cannot be ruled out along the
southern Lake Ontario shoreline across Niagara County to Monroe and
Wayne counties with the enhanced lake breeze surface convergence.

High pressure will build across the region Tuesday into Wednesday,
with slightly cooler and less humid conditions on Tuesday before the
heat starts building back into the region on Wednesday. Highs
will be in the low to mid 80s Tuesday and the mid 80s to near 90 on
Wednesday. Large scale high pressure and subsidence will keep the
weather dry through mid-week.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
The pattern has the potential to become at least a little more
active from late week into the first half of next weekend. The
expansive mid/upper level ridge which has dominated the central and
eastern CONUS will be knocked back as the longwave pattern buckles
across North America, with a western ridge and eastern trough
pattern becoming established by next weekend. The developing
longwave trough in the Great Lakes and Northeast states will be
carved out by several mid level shortwaves, each of which will bring
a period of large scale ascent and increased deep layer moisture to
our region.

Looking at the details, the first relatively weak trough will
approach the Great Lakes Thursday afternoon and evening. This system
may touch off a few widely scattered showers and thunderstorms with
sparse coverage. Models begin to diverge on the timing details of
the finer scale features by Friday and Saturday, but most
operational and ensemble guidance show a more significant mid level
trough and associated surface wave moving through the Ohio Valley
and eastern Great Lakes either Friday or Saturday, with a better
chance of somewhat more widespread showers and thunderstorms.

Temperatures will continue to run hot through Thursday, with 850mb
temps of around +18C supporting highs around 90 at lower elevations
away from the lakeshores. More clouds and showers will bring
temperatures back closer to average by Friday and Saturday.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Scattered showers and thunderstorms are popping up across the North
Country this afternoon as an upper level disturbance crosses the
area. The convection will pose a threat to the area in the vicinity
of KART through 22Z, after which skies should clear with the passage
of the shortwave. Elsewhere, high pressure will keep VFR conditions
in place through the next 24 hours. The one exception will be in the
Southern Tier tonight, where clear skies and light winds will
promote the development of valley fog that may result in a period of
IFR conditions at KJHW/KOLE/KELZ between 06-12Z.

Outlook...
Sunday night... Mainly VFR with a chance of showers and thunderstorms and
associated brief MVFR/IFR.
Monday...Mainly VFR with scattered thunderstorms and associated brief
periods of MVFR/IFR.
Monday night...Mainly VFR with a chance of showers and thunderstorms east
of Lake Ontario in the evening.
Tuesday and Wednesday...VFR.
Thursday...Mainly VFR with a chance of showers and thunderstorms.

&&

.MARINE...
While lake breezes should once again bring a light to moderate chop
to nearshore waters this afternoon, high pressure moving overhead
should keep associated winds lighter, negating the need for any SCAs
or beach hazard statements.

Some scattered showers and thunderstorms will be possible across the
Saint Lawrence Valley this afternoon. Some storms may be strong,
with gusty winds and small hail. Otherwise, Generally quiet
conditions should persist across Lakes Erie and Ontario through
Sunday. A weak cold front crossing the region will bring a chance of
showers and thunderstorms Sunday night into Monday. Freshening
southwesterlies behind the front will likely bring a brief period of
small craft advisory conditions to the eastern and of Lake Erie
Monday afternoon into Monday evening before winds and waves diminish
later Monday night. After that, we should see tranquil conditions
return to the lakes for much of the remaining weak as a weak
pressure gradient will remain across the region.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JJR/WOOD
NEAR TERM...JJR/WOOD
SHORT TERM...CHURCH
LONG TERM...HITCHCOCK
AVIATION...WOOD
MARINE...WOOD
Hazardous weather outlook, Jul 23, 4:34 AM EDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
434 AM EDT SAT JUL 23 2016

NYZ001>006-010>014-019>021-085-240845-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-NORTHERN ERIE-
GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
434 AM EDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM LATE
SUNDAY NIGHT AND MONDAY. A FEW OF THESE STORMS MAY BECOME STRONG
TO SEVERE...WITH STRAIGHT LINE WIND AND HAIL THE MAIN IMPACTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-240845-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
434 AM EDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM LATE
SUNDAY NIGHT AND MONDAY. A FEW OF THESE STORMS MAY BECOME STRONG
TO SEVERE...WITH STRAIGHT LINE WIND AND HAIL THE MAIN IMPACTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ007-008-240845-
JEFFERSON-LEWIS-
434 AM EDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

A FEW SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE MORNING AND
THROUGH THE AFTERNOON HOURS. A FEW OF THESE STORMS MAY BRING
GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM LATE
SUNDAY NIGHT AND MONDAY. A FEW OF THESE STORMS MAY BECOME STRONG
TO SEVERE...WITH STRAIGHT LINE WIND AND HAIL THE MAIN IMPACTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ022-024-240845-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
434 AM EDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

A FEW SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE MORNING AND
THROUGH THE AFTERNOON HOURS. A FEW OF THESE STORMS MAY BRING
GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM LATE
SUNDAY NIGHT AND MONDAY. A FEW OF THESE STORMS MAY BECOME STRONG
TO SEVERE...WITH STRAIGHT LINE WIND AND HAIL THE MAIN IMPACTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 23, 3:56 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
356 PM EDT SAT JUL 23 2016

NYZ007-008-232030-
LEWIS-JEFFERSON-
356 PM EDT SAT JUL 23 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LEWIS AND EAST
CENTRAL JEFFERSON COUNTIES...

AT 355 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF FOWLER...OR 13 MILES NORTHEAST OF FORT DRUM...MOVING SOUTHEAST AT
25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANTWERP...DIANA CENTER...LAKE BONAPARTE AND NATURAL BRIDGE.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4418 7564 4423 7554 4409 7527 4400 7545
TIME...MOT...LOC 1955Z 322DEG 22KT 4418 7557

WELCH
Special weather statement, Jul 23, 5:31 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
531 PM EDT SAT JUL 23 2016

NYZ007-008-232215-
LEWIS-JEFFERSON-
531 PM EDT SAT JUL 23 2016

...SCATTERED THUNDERSTORMS...SOME STRONG...WILL AFFECT NORTHEASTERN
LEWIS AND NORTHEASTERN JEFFERSON COUNTIES...

AT 525 PM EDT...SCATTERED THUNDERSTORMS WERE LOCATED THROUGHOUT
NORTHEASTERN LEWIS AND NORTHEASTERN JEFFERSON COUNTIES...
THESE THUNDERSTORMS ARE MOVING SOUTHEAST AT 30 MPH.

GUSTY WINDS IN EXCESS OF 30 MPH AND SMALL HAIL ARE POSSIBLE
WITH SOME OF THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT DRUM...CARTHAGE...HERRINGS...PHILADELPHIA...THERESA...ANTWERP...
HARRISVILLE...CROGHAN...DEFERIET AND KIRSCHNERVILLE.

THIS INCLUDES INTERSTATE 81 NEAR EXIT 49.

HEAVY RAINFALL MAY ALSO OCCUR WITH SOME OF THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4361 7511 4419 7590 4433 7570 4410 7517
TIME...MOT...LOC 2125Z 314DEG 25KT 4399 7548

WELCH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:56 PM EDTSpecial Weather StatementBUFLewis34 min
Jul 23, 4:59 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis21 min
Jul 23, 6:38 PM EDTSpecial Weather StatementBUFLewis22 min
Jul 23, 6:42 PM EDTSevere Thunderstorm WarningBUFLewis44 min

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.